When a patient is started on anticoagulant therapy, the purpose is to prevent clot formation or propagation. Anticoagulants can improve morbidity and mortality by maintaining cardiac stent patency, reducing the propagation of pulmonary emboli, or preventing formation of intra-cardiac thrombi.1,2 Unfortunately even after minor trauma, these medications can cause major problems. When a patient on clopidogrel is in a motor vehicle collision (MVC) or an elderly patient on warfarin falls out of their bed, the once life-improving therapy becomes potentially life-threatening. It is important for emergency care providers to maintain a high index of suspicion for life-threatening bleeds in all patients on anticoagulation following even minor injuries. The purpose of this discussion is to look beyond the intracranial hemorrhages (ICH) and to consider 5 other sources of bleeding that can occur in anticoagulated patients.
Welcome to the Trauma Module! After carefully reviewing all relevant posts from the top 50 sites of the Social Media Index the ALiEM AIR Team is proud to present the highest quality procedure content. Below we have listed our selection of the 21 highest quality blog posts within the past 12 months (as of September 2016) related to Trauma emergencies, curated and approved for residency training by the AIR Series Board. More specifically in this module, we identified 5 AIRs and 16 Honorable Mentions. We recommend programs give 7 hours (about 20 minutes per article) of III credit for this module.
Laceration repair and suturing are foundational skills for the Emergency Department. This pocket card serves as a quick reference guide for clinicians, and provides a much-needed update and design upgrade from the 2011 PV card on Sutures. This card covers suture/staple removal times, suture sizes, suture material characteristics, special laceration considerations, and suture techniques.
Most children who come into the Emergency Department present with pain or experience pain during their ED stay.1,2,3 Pain and distress during a procedure can leave a lasting impact on a child and contribute to mistrust of the medical system and compliance with future procedures.1 ,4,5 Children who use active forms of coping report less pain and distress during a procedure.3 To help with coping, when feasible, involve parents or family, nursing and a child life specialist. If the parents are willing, try to get them involved in all parts of the medical procedure.2,3 This includes positioning the patient with a parent in a secure parental-hugging hold or maintaining close physical contact throughout the procedure.6 This can easily replace immobilization of a child or the use of restraints which can cause increased fear and escalate the degree of anxiety in a child.2
The Problem: A patient is rolled in to your ED by EMS with extremity trauma. You’re rightfully concerned about possible vascular injury to an upper or lower extremity, but you can’t palpate a dorsalis pedis (DP) or posterior tibialis (PT) pulse! You spend minutes, whisking the doppler probe, attempting to hear a waveform in a busy ED. Unfortunately you can’t seem to hear the “whoosh,” making accurate it nearly impossible for you to measure ankle-brachial indices (ABI). 1–3
A 9-year boy was hit in the head during a soccer game and was out for a few seconds. He regained consciousness quickly, but was repetitive for EMS. By the time the patient arrived at the ED, he was back to his normal self. Did this patient sustain a concussion? If so, what discharge instructions, anticipatory guidance, and resources do you have for your patient and his family? Here’s a quick 170-second animated video tutorial to sum up some thing for you.
Tranexamic acid (TXA) can be used in a wide variety of settings in the Emergency Department for its hemostatic effects. Topical applications of TXA are commonly utilized to control minor bleeding from epistaxis, lacerations, or dental extractions.1–3 More in-depth reviews of topical TXA can be found on R.E.B.E.L EM4 and The Skeptics Guide to Emergency Medicine.5